Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Descent algebras, hyperplane arrangements, and shuffling cards


Author: Jason Fulman
Journal: Proc. Amer. Math. Soc. 129 (2001), 965-973
MSC (1991): Primary 20F55, 20P05
Published electronically: October 19, 2000
MathSciNet review: 1625753
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Two notions of riffle shuffling on finite Coxeter groups are given: one using Solomon's descent algebra and another using random walk on chambers of hyperplane arrangements. These coincide for types $A$,$B$,$C$,$H_3$, and rank two groups but not always. Both notions have the same simple eigenvalues. The hyperplane definition is especially natural and satisfies a positivity property when $W$ is crystallographic and the relevant parameter is a good prime. The hyperplane viewpoint suggests deep connections with Lie theory and leads to a notion of riffle shuffling for arbitrary real hyperplane arrangements and oriented matroids.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20F55, 20P05

Retrieve articles in all journals with MSC (1991): 20F55, 20P05


Additional Information

Jason Fulman
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755
Address at time of publication: Department of Mathematics, Stanford University, Stanford, California 94305
Email: fulman@dartmouth.edu, fulman@math.stanford.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05055-3
PII: S 0002-9939(00)05055-3
Received by editor(s): January 30, 1998
Received by editor(s) in revised form: May 18, 1998, and July 15, 1999
Published electronically: October 19, 2000
Communicated by: John R. Stembridge
Article copyright: © Copyright 2000 American Mathematical Society